Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 94, NWS Grand Rapids, MI

July 21, 2003Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 2003, 3:55 PM EDT for Calhoun County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 3:55 PM EDT (19:55 UTC)
Expired
Jul 21, 2003, 4:30 PM EDT
In force
35 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WUUS53 KGRR 211955
SVRGRR
MIC025-212030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 430 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM FROM 11 MILES NORTH OF ALBION TO MARSHALL...OR
  FROM 8 MILES SOUTH OF EATON RAPIDS TO MARSHALL...MOVING EAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   MARENGO AROUND 400 PM EDT
   ALBION AROUND 410 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4234 8496 4242 8481 4243 8473 4215 8472
          4211 8466 4213 8479 4221 8509 4226 8517

$$

NJJ MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:32 AM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 21, 11:32 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1132 AM EDT MON JUL 21 2003

WILL NOT BE MAKING ANY CHANGES TO THE GOING FORECAST FOR THE TIME
BEING. LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING SEWD OVER
THE NW COUNTIES. THIS LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH A SHORT WAVE THAT SHOWS UP VERY WELL ON THE WV IMAGERY OVER
NORTHERN LAKE MICHIGAN. THIS...IN COMBINATION WITH BREAKS IN THE
CLOUDS OVER THE LAND AREAS SHOULD ONLY HELP TO KEEP THESE SHOWERS
AND THUNDERSTORMS GOING.

NJJ

.GRR...NONE.
Hazardous weather outlook, Jul 21, 2:10 PM EDT, 1 hour 45 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
210 PM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING
EAST OF A LINE FROM SOUTH HAVEN TO MOUNT PLEASANT. HAIL AS GREAT AS
THREE QUARTERS OF AN INCH IN DIAMETER OR WIND GUSTS TO 60 MPH ARE
POSSIBLE. TORRENTIAL RAIN WITH RAINFALL RATES OF 3 INCHES PER HOUR
IS POSSIBLE...AND COULD RESULT IN URBAN AND SMALL STREAM FLOODING.
STORM MOVEMENT WILL BE TO THE EAST SOUTHEAST AT 15 TO 20 MPH.

A LOW PRESSURE SYSTEM OVER ILLINOIS WILL TRACK EAST TODAY...TOUCHING
OFF THE SHOWERS AND THUNDERSTORMS.  AS THE STORM PULLS EAST OF THE
AREA TONIGHT...A MORE STABLE AIRMASS WILL FILTER INTO SOUTHWEST
LOWER MICHIGAN FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY OR SUNDAY AS A WARM FRONT
RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MJS MEADE

In the hours before

Local storm report, Jul 21, 12:27 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    MUSKEGON                  MI   0.75 IN HAIL
07/21/03   MUSKEGON

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:05 PM EDTSevere Thunderstorm WarningGRRLake55 min
Jul 20, 9:11 PM EDTSevere Thunderstorm WarningGRRLake49 min
Jul 20, 10:51 PM EDTSpecial Marine WarningGRR54 min
Jul 20, 10:51 PM EDTSpecial Marine WarningGRR54 min
Jul 20, 11:48 PM EDTSpecial Marine WarningGRR117 min
Jul 20, 11:48 PM EDTSpecial Marine WarningGRR117 min
Jul 21, 12:38 AM EDTSevere Thunderstorm WarningGRRIonia, Kent52 min
Jul 21, 1:18 AM EDTSevere Thunderstorm WarningGRRBarry, Eaton57 min
Jul 21, 1:50 AM EDTSevere Thunderstorm WarningGRRJackson25 min
Jul 21, 2:36 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson54 min
Jul 21, 10:43 AM EDTSpecial Marine WarningGRR77 min
Jul 21, 10:43 AM EDTSpecial Marine WarningGRR77 min
Jul 21, 11:18 AM EDTSevere Thunderstorm WarningGRRMuskegon57 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min
Jul 21, 11:57 AM EDTSpecial Marine WarningGRR93 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.